Blizzard, Kossuth
- When
- January 15, 12:15 AM CST to 9:30 AM CST
- Where
- Kossuth forecast zone
- Reported by
- AWOS
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
A stronger 500 mb closed low moved across the northern plains and into the midwest, where it stalled and moved quite slowly across the state. The deformation zone on the northwest side of the system dropped several inches of snow across the area, however strong winds producing blowing snow was the bigger hazard.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stronger 500 mb closed low moved across the northern plains and into the midwest, where it stalled and moved quite slowly across the state. The deformation zone on the northwest side of the system dropped several inches of snow across the area, however strong winds producing blowing snow was the bigger hazard. With a very tight pressure gradient in place, winds gusted between 40 to 50 mph across the area, which combined with falling snow to create significantly reduced visibility across much of western Iowa on the morning of January 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 14, 10:51 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1051 PM CST Thu Jan 14 2021 .DISCUSSION.../Tonight through Thursday/ Issued at 236 PM CST Thu Jan 14 2021 Significant winter storm remains on track for tonight through Friday. Primary forecast highlights: - Blizzard conditions expected roughly along and west of I-35 tonight through Friday. - Further east, several inches of snowfall but more likely below warning criteria and with shorter duration of gusty winds. - Snow tapers off and conditions begin to slowly improve Friday afternoon/evening. - Forecast from the weekend through next week overall quiet, with a couple of opportunities for precipitation but nothing as significant as this one. Light precipitation has been sporadic but ongoing today across most of the service area, mostly rain but with some pockets of light mix or snow. Meanwhile powerful PV anomaly is barreling down the northern High Plains to our northwest, with a 500 mb low closing off around eastern South Dakota expected to track southeastward across Iowa this evening then get blocked and wobble around the IA/MO/IL area from tonight through Friday, with the reflective surface cyclone quickly stacking beneath it and snow persisting across Iowa for much of the next 24-plus hours. Deformation zone wrapped around the gyre will remain close to stationary across about the western half of Iowa during the day on Friday, resulting in higher snowfall totals and prolonged impacts in that area. Combined with strong and gusty winds at that distance from the cyclone center, the blizzard warning is well warranted and has not been changed since this morning. In the eastern half or so of Iowa snowfall amounts will be lower east of the def zone, and winds will slacken on Friday closer to the low, so while there will still be travel impacts, they should be less severe and an advisory remains in place. It is possible some of the advisory counties could poke up to six inches of snowfall, but confidence is not high enough to justify upgrading to a warning at this time. As far as timing of impacts, particularly in the blizzard warned area, conditions should deteriorate rapidly in our northwest after dark this evening, and especially by midnight, as winds increase further and the snowfall intensity quickly ramps up. Further south the warned areas will follow suit later in the overnight hours, and the time segmenting of the warning appears good. The worst impacts will be felt across the entire warning area from the pre-dawn hours through the morning on Friday, significantly affecting the Friday morning commute window as well as schools and other activities. The large, stacked cyclone will finally begin to move away to our east late on Friday, with snowfall and winds gradually tapering off late in the day and into Friday night. Timing the end of appreciable snowfall, as well as winds dropping below advisory level, is tricky at this range, but a little after sunset seems a good overall bet and thus the end time of the hazards has not been adjusted as of yet. However, on Friday we will likely have a better idea of these details and it is possible the warning area may need to transition to an advisory going into Friday night for lingering impacts. We will be assessing this as the storm progresses. Once the precipitation, strong winds, and impacts end on Friday night the forecast becomes quieter overall through the remainder of the 7-day. However, not completely quiet. A secondary, but much weaker, mid-level shortwave will scoot down across Minnesota and over the Chicago area from late Saturday through Sunday, spreading another round of light snow across at least the northeast half of Iowa, and possibly further west. Have introduced POPs and snow amounts from Saturday night through Sunday to account for this, but expected snow accumulations as of now are around an inch or less, and any additional impacts should be minor to nil especially with lighter winds and with the snow coming on a weekend. Another, similar, weak system or two may follow around Monday- Tuesday but there is a lot of variability in deterministic model solutions at that range in wake of the large cyclone currently incoming. There are some indications that we may see a more widespread precipitation event in southwesterly flow sometime in the second half of next week, around Wednesday or Thursday, but solutions are varying widely and have not addressed that potential on this shift. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1048 PM CST Thu Jan 14 2021 Winter storm continues to intensify over Iowa. Expect the most impactful conditions to occur at KFOD/KDSM/KMCW with periods of moderate to heavy snow and gusty winds producing blizzard like conditions at times. The most impactful period will be through 15z Friday with LIFR conditions likely. Some improvement by the afternoon though areas of snow and blowing snow will still be likely. KALO/KOTM will be impacted as well but with less snow and wind. && .DMX WATCHES/WARNINGS/ADVISORIES... Blizzard Warning until 6 PM CST Friday for IAZ057>060-070>073- 081>083-092>094. Winter Weather Advisory until 6 PM CST Friday for IAZ027-028-038- 039-049-050. Winter Weather Advisory until 6 PM CST Friday for IAZ061-062-074- 075-084>086-095>097. Blizzard Warning until 6 PM CST Friday for IAZ004>007-015>017- 023>026-033>037-044>048. && DISCUSSION...Lee AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 344 PM CST Thu Jan 14 2021 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- 344 PM CST Thu Jan 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Blizzard Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Blizzard Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports are highly encouraged. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-152145- Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek- Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 344 PM CST Thu Jan 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Snowfall and visibility reports are highly encouraged.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM SNOW 2 ESE WAUKEE 41.60N 93.83W
01/14/2021 M1.0 INCH DALLAS IA NWS EMPLOYEE
MEASURED AT CORGI ESTATES.
&&
RDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM SNOW 1 NNW MASON CITY 43.17N 93.20W
01/14/2021 M2.0 INCH CERRO GORDO IA TRAINED SPOTTER
TOTAL THUS FAR.
&&The national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936601, 936602, 936603, 936605, 936604, 936606.